Ask a doctor

Did I Use Too Much Botox On My Philtrum? It is Droopy and Covers Teeth.

It is the upper lip to nose area. Could too much Botox make the skin looser and dropping down. I have noticed that I know longer use Botox but have problems with this area. It drops down to make my teeth disappear look as if not teeth,. I have also noticed that either side of the cupids bow there is folds either side

 

Doctor Answers (8)

Botox side effects or complications and droopy upper lips

+1

The off-label use of Botox injected in the upper lip to minimize the horizontal crease or decrease vertical upper lip lines, or when injected in the columella of the nose to decrease the pulling down of the nasal tip during smiling or chewing, that some people get, can spread to more areas and affect the elevator muscles of the upper lip. The lip flattens and hangs lower hiding teeth during smiling, making it difficult to brush ones teeth and eating with a fork and drinking with a glass can be made more difficult. Fortunately this is temporary and not expected to last indefinitely.

 

 

 

 

 

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs. If you are experiencing a medical emergency proceed to your nearest emergency room.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox for the philtrum

+1

Even very tiny amounts of Botox in this area can cause some drooping and the effect can last for many months.  If it is longer than 6 months, you should return to your injector to be re-assessed.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 15 reviews

Too Much Botox in Philtrum

+1

This depends on how long ago you had the Botox injected. You say you no longer use Botox, so if you were treated more than 6 months ago, any drooping would have worn off by now.  That would mean something else is causing the problem. If you did have your Botox treatment within the past 6 months then it is possible that too many units of Botox were used, or that the injection was improperly administered, and the droopiness will wear off.

Sanusi Umar, MD
Redondo Beach Dermatologic Surgeon
4.5 out of 5 stars 15 reviews

You might also like...

Botox in the Upper Lip

+1

Botox can be used in the upper lip for a number of reasons including to correct a gummy smile of to help treat smokers or kissing lines, or other dynamic lip lines. In my opinion, this area is quite sensitive to Botox injections and too much can cause a droopy lip, asymmetry or distortion of your cupid's bow. Conservative treatment in this area is the key.

Adam J. Mamelak, MD
Austin Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Botox in the Philtrum

+1

When we say that Botox lasts 3-4 months, this is in the glabella area, as that's the area tested and measured by the FDA. Other muscles where Botox is injected will have longer or shorter durations with the Botox. Near the mouth is one where I have seen it last longer, which is unfortunate in situations like yours. The Botox will wear off, but I wouldn't suggest you get Botox there again. It's a very tricky place to inject and unless it's done perfectly, there can be problems such as you're describing. Although the machines are extremely rare, if you can find an office with a PanGerminal system (it's a galvanic current system that makes muscles contract) it does help to alleviate problems with muscle functions after Botox.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Upper Lip Injections for Botox

+1

As stated by others, Botox injections in the upper lip are to be done in moderation. I use botox to treat the upper lip but place what I call "microinjections" in order to treat some of the fine smoker's lines that can develop with age. Too much product can weaken the muscle so much such that it will not raise when you smile. It can also potentially make it hard to whistle, kiss, suck, eat, etc...

Good luck to you. I hope that the effects wear off quickly. In any case, a frank discussion with your doctor is warranted. If they are reasonable, they should be willing to hear out your concerns. If not, seek another provider.

Michael Kim, MD

 

Michael M. Kim, MD
Portland Facial Plastic Surgeon
5.0 out of 5 stars 19 reviews

Botox in the Philtrum?

+1

Based on the fact that you are even asking the question, the answer is yes.  Botox is unpredictable in the upper lip, and a"touch too much" leads to a strange appearance or even functional compromise.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 31 reviews

BOTOX for the upper lip - moderation is key!

+1

The upper lip region is a tricky area for BOTOX - one needs to be very conservative while injecting this area. How long ago did you get the injections? 

But with BOTOX, there is always hope, since the effects tend to wane off with time - you may just have to wait out.

Do consider going back to your doctor to discuss your results, though.

 

Renita Lourdhurajan, MD, DNB
India Dermatologist
4.5 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.